low blood sodium

My mom has extensive stage, SCLC and has had 2 rounds of Chemo so far. Twice now she has experienced a dangerously low blood sodium that has put her in the hospital. I understand what's causing it and why, but does anyone have advice on how to treat this? They put her on salt pills (alone they don't help) so they also put her on an antibiotic that has a side effect of raising her salt. She tries to eat salty food but doesn't have much of an appetite....Especially after Chemo. Anyone else have this problem? It's scarey...it can put you in a coma or cause death!

Report post

6 replies. Join the discussion

My father also suffered from low blood sodium - when he was hospitalized it was the most life threatening condition. He is taking a medication... I am not sure of the exact spelling but I belive it is democycline. Dad's sodium was 110 and he was very ill, diagnoised with non small cell 111B at the same time - non operable, not a chemo candidate - he had to sit straight up, legs were swolled and weepy, things looked pretty bad.

After radiation and taking this democycline - for 2 weeks he was sent home. Things were still very, very bad. He was unable to get up himself and still could not lay down.

Now almost 2 weeks later, the swelling has gone down, he can get out of bed himself, get dressed, lay almost flat when sleeping. It is an amazing transformation!!! Even if only short-lived. We have Dad back for now!!

The downside of the democycline is sunburn - Dad rode in the car home in a tee-shirt and his arms burned terribly bad.

I hope this helps some. My thoughts are with you and your mom.

Report post

sodium is also naturally present in a lot of dried foods as well as bacon, ham, fish, canned soups...if she can eat, have her increase her daily uptake and that may help.
you might want to talk with a nutritionist or dietician about high sodium foods.
there are many things which affect sodium balance, make sure they're frequently running and checking all her bloodwork closely.

Report post

hey, Kelly,
you need to stay on top of this one. The low sodium is a nasty side effect of SCLC - her kidneys are doing a little rebelling. If the low sodium gets out of hand, it can also cause convulsions, and many other bad things....

The good news is that it can be attacked by a high-sodium diet or medicine. My dad's onc prescribed a bowl of potato chips every day. Chicken noodle soup is also a good source. When it gets unbalanced, declomycin is an antibiotic that is fairly useless except for its side effect of raising sodium. It's a big honking pill, however, but it works miracles. Talk with your onc about it.

Now, I don't want to scare you, but this is an indication that the cancer has wandered down to her kidneys or an adrenal gland. The good news is that chemo is kind of all-purpose and goes all over the body, not just into the lungs - so her chemo will help her out there as well.

Please, please, please - be super cautious with this salt thing. If there is any reason that she has to go to the hospital - make sure the doctors are given one word: HYPONATREMIA (carry this word around with you in your purse). They usually will start out an IV with saline solution, which is exactly what you don't want. Yeah, they'll give you the weird look, but the fact that you hand them that word will give you some credibility, plus save mom some issues.

I'm sorry - I know I have scared you - but in the broader scope of life, this is just another crappy side effect. Fortunately, once you stand up to it - it is pretty manageable by side effects standards.

Sending big hugs to you and mom.
Pat

Report post

hi pat
this is all new to me - my dad was just diagnosed with sclc (extensive). dad was also hospitalized 2x due to low sodium - why do you say "this is exactly what you don't want" with regard to IV with saline solution. that is how my dad was treated and along with his chemo this issue has seems to be resolved so far. (he takes salt pills daily also). just curious about your experiences. thanks in advance!
maria

Report post

I know - it sounds weird - it's because the standard saline solution doesn't have much sodium in it. What it'll do is the exact opposite of what you want - it'll dilute the sodium content in his blood. They have special solutions they can mix up (I think it's about 2.5 or more times the normal salt level they administer) to get the blood squared away.

as far as the hydration saline solution that comes with the chemo - it's purpose is to get enough water in him to flush the chemo through his system.

keep an eye peeled on his sodium level, and make sure it's regularly monitored - it will save you a lot of future trouble if you keep it under control

I wish you all nothing but the best and send a lot of hugs!
Pat

Report post

thank you pat - i am getting quite an education this past month. It is amazing how a life can turn upside in one day! Dad has responded well to his first round of chemo and i can only pray that it stays that way.
maria

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders